An Australian woman, Trish Webster, 56, passed away due to a severe gastrointestinal illness after taking the weight-loss drug Ozempic in an attempt to lose weight for her daughter’s wedding. Her husband, Roy Webster, is now cautioning others about the potential dangers of the medication, stating it’s “not worth it at all.”
Ozempic, a drug approved by the U.S. Food and Drug Administration for individuals with Type 2 diabetes, has gained popularity worldwide as a weight-loss medication. It functions by imitating the natural hormone GLP-1, which slows the movement of food through the stomach and intestines, helping individuals feel satiated for longer periods. However, complications can occur if the drug excessively slows down the stomach or obstructs the intestines.
The FDA has received 18 reports of intestinal blockage, known as “ileus,” in individuals using Ozempic as of late September. Webster, who was also taking the prescription injection Saxenda, lost approximately 35 pounds in five months. While the drugs helped her lose weight rapidly, they reportedly made her sick. In January, a few months before her daughter’s wedding, Webster was found unconscious by her husband, with a brown liquid seeping from her mouth. She passed away that night, with her cause of death listed as acute gastrointestinal illness.
Roy Webster, in an interview with “60 Minutes Australia,” expressed his regret over his wife’s use of the medication. Although Webster’s death has not been officially linked to her use of Ozempic and Saxenda, her husband holds the drugs responsible.
Novo Nordisk, the manufacturer of Ozempic, stated in response to the incident that ileus was only reported after its “post-marketing setting,” implying that the company only became aware of the issue after the drug was released. Both Novo Nordisk and Eli Lilly and Company, the manufacturer of Mounjaro, are facing lawsuits in the U.S. over allegations that their popular weight-loss drugs can cause severe gastrointestinal problems, such as gastroparesis or “stomach paralysis,” which can be fatal.
In September, the FDA updated the Ozempic label to acknowledge complaints of blocked intestines in some individuals who have taken the medication. This update followed thousands of reports of gastrointestinal issues from Ozempic users. Some experts have cautioned that Ozempic and similar medications have not been on the market long enough to study their long-term effects, including potential suicide risks, and may be misused by some as a quick weight-loss solution.